Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A theorem on injectivity of the cup product


Author: John C. Wood
Journal: Proc. Amer. Math. Soc. 37 (1973), 301-304
MSC: Primary 55G05
DOI: https://doi.org/10.1090/S0002-9939-1973-0307239-8
MathSciNet review: 0307239
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if a space X has abelian or sufficiently abelian fundamental group, then the cup product $ {H^1}(X) \wedge {H^1}(X) \to {H^2}(X)$ is injective, giving an inequality between the associated Betti numbers. This generalises to a theorem of injectivity of the k-fold cup product on $ {H^n}(X)$, given that the kth order Whitehead product on $ {\pi _n}(X)$ is trivial or torsion.


References [Enhancements On Off] (What's this?)

  • [1] K.-T. Chen, A sufficient condition for nonabelianness of fundamental groups of differentiable manifolds, Proc. Amer. Math. Soc. 26 (1970), 196-198. MR 43 #5543. MR 0279822 (43:5543)
  • [2] H. Hopf, Fundamentalgruppe und zweite Bettische Gruppe, Comment. Math. Helv. 14 (1942), 257-309. MR 3, 316. MR 0006510 (3:316e)
  • [3] K. Reidemeister, Kommutative Fundamentalgruppen, Monatsch. Math. Phys. 43 (1936), 20-28. MR 1550506
  • [4] G. J. Porter, Higher-order Whitehead products, Topology 3 (1965), 123-135. MR 30 #4261. MR 0174054 (30:4261)
  • [5] -, Spaces with vanishing Whitehead products, Quart. J. Math. Oxford Ser. (2) 16 (1965), 77-84. MR 30 #2511. MR 0172292 (30:2511)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55G05

Retrieve articles in all journals with MSC: 55G05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0307239-8
Keywords: Fundamental group, Whitehead products, cup products, Betti numbers
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society